My mother was diag. with stage 1 breast cancer 2 years ago and had her breast removed. After treatments she was told she had beat it and life went on.... About 3 months ago she went to the dr and saw her LFT's were high. After further testing she has breast cancer in her liver. She is on chemo IV as well as by mouth. She has told us that it was just a few lesions and not that bad. The she started getting hand to foot syndrome and everything I have read says the chemo may need to be adjusted. She says her dr wanted to stay on track with the chemo and it would go away after chemo. The more we question her I now know that she has 64 lesions. Is this a large number or is this a small number? My sisters and I are trying to figure out just how bad this is... we are not comfortable with what my mom is actually telling us... PLEASE HELP!!!
Hi. Since your mother's cancer has recurred in her liver, curing it may prove difficult. Even if the tumor responds completely to the chemotherapy being given to her, the chances for future recurrence remain high. A more reasonable expectation for the outcome of treatment will be control of the disease. The chemotherapy can certainly help prevent further damage to her liver by the tumor, and will also stop the spread to other organs. If she responds well to the treatment, she can remain symptom-free for a number of years and live longer.
Regarding the hand-foot syndrome: this adverse effect will go away after the chemotherapy, but if symptoms are severe (e.g. the palms and soles develop severe swelling, pain and ulceration), the dose of the medication may need to be decreased or it may have to be withdrawn altogether.
What concerns me is that her hand-foot syndrome has gotten to the point that she has had to quit work and is in a wheelchair because she can not get around on her feet. She has also had to quit driving, she says that her feet feel "like she just got out of a hot shower and then stepped on a thouand needles." She has said that the dosages have not decreased and I know the dr is aware of how bad they are, dr helped her apply for disability and for a wheelchair....
As for the number of lesions.... is 64 lesions a large number to have or is it a medium to low amount in dealing with the liver???
My sisters and I are aware that it can't be cured only put in remission, what we are worried about is that due to our lack of knowledge with cancer we are starting to feel this is worse that she is letting on... I have a child with severe disabilities and we are having to go through several surgeries now, we think she doesn't want us to know so we will focus on my son and not her...
Hi. Since the chemotherapy has severely impaired your mother's functioning (she now has to move around in a wheelchair!), I think the very least that her doctor could have done was to decrease the dose. I think the safety and quality of life of your mother should not be compromised, since the goal of this treatment is merely control of the disease and not cure. Her doctor might be overly aggressive in his treatment. There are other good chemotherapy options for liver metastases which will not cause hand-foot syndrome, so there's no reason why the drug your mother is presently taking cannot be changed.
Sixty four lesions in the liver is of course a large number. The severity of the liver metastases will depend not only on the number of lesions but also on how large the individual lesions are. Your mother's condition is serious, but I think she still has a lot of options in terms of treatment.
My mother who is up in years had metastisis to liver from primary rectal cancer. They did a chemoembolization procedure. They go up through a vein or artery in the groin area and deposit chemo directly onto the tumors. I also believe they cut off blood supply to the area that is feeding the tumors. You might want to check and see if that would be appropriate and if anyone in your area does that. My mom tolerated the procedure well at 87 years old and is still living at 90. I would say the procedure kept the cancer stable for 1 1/2 years. She could have had this repeated if she were younger.
I wish her well.
Hi. I just want to clarify that chemoembolization is not appropriate treatment for your mother's liver metastases because of the large number of lesions. She would be better off getting regular chemotherapy. But I really think that her present chemotherapy regimen should be modified to relieve the symptoms of hand-foot syndrome.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.